Despite the popularity of SSRIs and other antidepressants, studies have shown they have numerous undesirable effects, especially in adolescents and young adults. In 2004, the Food and Drug Administration (FDA) conducted a thorough review of published and unpublished controlled clinical trials of antidepressants that involved nearly 4,400 children and adolescents. The review revealed that significantly more people taking antidepressants thought about or attempted suicide (although no suicides occurred), compared to those receiving placebos.
This information prompted the FDA, in 2005, to adopt a “black box” warning label on all antidepressant medications to alert the public about the potential increased risk of suicidal thinking or attempts in children and adolescents taking antidepressants. In 2007, the FDA proposed that makers of all antidepressant medications extend the warning to include young adults up through age 24. A “black box” warning is the most serious type of warning on prescription drug labeling.
The warning emphasizes that patients of all ages taking antidepressants should be closely monitored, especially during the initial weeks of treatment. Possible side effects to look for are worsening depression, suicidal thinking or behavior, or any unusual changes in behavior such as sleeplessness, agitation, or withdrawal from normal social situations. The warnings add that families and caregivers should also be told of the need for close monitoring and report any changes to their doctor.
Also, the FDA issued a warning that combining an SSRI or SNRI antidepressant with one of the commonly-used “triptan” medications for migraine headache could cause a life-threatening “serotonin syndrome,” marked by agitation, hallucinations, elevated body temperature, and rapid changes in blood pressure. Although most dramatic in the case of the MAOIs, newer antidepressants may also be associated with potentially dangerous interactions with other medications.